Raynaud's disease is a painful vasospasm that is triggered by exposure to cold. There are a number of contributing factors to Raynaud's including use of beta blockers. This article explores how beta blockers increase the symptoms of Raynaud's disease.
Raynaud's Disease and beta blockers - perhaps a bad combination?
Does taking a beta blocker affect my Raynaud's Disease?
In a previous post, I discussed how some medications typically used to treat high blood pressure are also used to treat Raynaud's Disease. I'd be remiss if I didn't address one class of medications that are used to treat heart disease that can actually contribute to Raynaud's Disease. That class of medication is called beta blockers.
Beta blockers are a class of medications that are used to regulate the rhythm of the heart (cardiac arrhythmias). First discovered in 1964, beta blockers were initially used to treat hypertension. The primary use of beta blockers has shifted away from hypertension and is now primarily focused in the treatment of arrhythmias. Beta blockers work to block the effect of endogenous catecholamines, also known as epinephrine (adrenaline) and norepinephrine (noradreanaline). Catecholamines are the chemicals that increase tension in the flight or fight response we have to stress. Beta blockers block this response by decreasing the rate and stroke volume of the heart.
The mechanism of action of beta blockers significantly affects patients with Raynaud's Disease. Beta blockers decrease the rate at which blood is delivered to the fingers and toes, but more importantly, a decrease in the volume of blood results in cold hands. Cold hands are a common complaint of patients on beta blockers. Remember, beta blockers are doing nothing to change the diameter or normal pressure of the small blood vessels of the fingers and toes. So as stroke volume of the heart and heart rate decrease, so does volume of blood to the fingers and toes.
For patients with Raynaud's Disease who are on beta blockers, here are a few recommendations that should be discussed with your doctor:
- Discontinuation or decrease dosage of beta blocker
- Change medication to a calcium channel blocker
- Change medication to an alph1 blocker
Calcium channel blockers and alpha adrenergic blockers tend to decrease peripheral vascular tone and increase blood flow to digits and toes. Be sure to consult your doctor before making medication changes.